Are Lupus and Psychosis Connected?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

What is the connection between lupus and psychosis? As lupus patients, my sister and I have both experienced this.

Doctor's response

Systemic lupus erythematosus can cause inflammation of virtually any tissue of the body. Depending on the tissue affected and the intensity of the inflammation, the function of the organs can be disturbed. Brain inflammation in lupus is referred to as cerebritis.

When lupus affects the brain, it can lead to headache, seizure, stroke, or psychosis. Psychosis is a serious mental disorder featuring defective thought processes, frequently with delusions or hallucinations. Psychosis is not common in patients with lupus and occurs when the disease is first diagnosed in under 3% of patients. It occurs at sometime during the course of the disease in 5% of patients. Moreover, though infrequent, psychosis is now used by doctors as a classical criteria for the diagnosis of systemic lupus.

The psychosis of lupus is typically treated with antipsychotic medications, high doses of cortisone-related (steroid) medications, such as prednisone or prednisolone, and powerful immune suppression drugs, such as cyclophosphamide (Cytoxan).


It should be noted that steroid medications, such as prednisone and prednisolone, can cause psychosis! (This is not common, but can occur.) Therefore, a patient with lupus could develop psychosis as a toxic side effect of the prednisone. For example, a lupus patient taking prednisone for pleurisy could develop psychosis as a side effect of the drug.

Psychosis, when it is a result of the lupus disease itself, is referred to as one of the neuropsychiatric manifestations of lupus.

Thank you for your question.

Medical Author: William Shiel, MD, FACP, FACR

Health Solutions From Our Sponsors

Reviewed on 1/11/2018